Alert archive / Missouri / High Wind Warnings in 2024

High Wind Warning 1, NWS Kansas City, MO

April 25, 2024Leavenworth County, Wyandotte County, Kansas; 6 counties in Missouri

NWS Kansas City, MO issued this high wind warning at Apr 25, 2024, 3:57 PM CDT for Leavenworth County, Wyandotte County, Kansas; 6 counties in Missouri. It was in force for 82 min. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 2024, 3:57 PM CDT (20:57 UTC)
Expired
Apr 25, 2024, 5:19 PM CDT
In force
82 min
Issued by
NWS Kansas City, MO

Counties Leavenworth County, KS, Wyandotte County, KS, Caldwell County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:58 PM CDTNON-TSTM WND GST 64Kansas City Intl Arpt, MO
Apr 25, 4:00 PM CDTNON-TSTM WND DMG3 Ene Farley, MOLarge tree down over the street located at 33 Village Circle Drive (estimated time of occurrence).
Apr 25, 4:02 PM CDTNON-TSTM WND GST 60Parkville, MOStrong winds in Thousand Oaks neighborhood estimated 50 to 60 mph.
Apr 25, 4:03 PM CDTNON-TSTM WND DMG1 N Platte Woods, MOReport from mPING: 1-inch tree limbs broken; Shingles blown off.
Apr 25, 4:09 PM CDTNON-TSTM WND DMG1 Sw Ferrelview, MOTrees down on I-29 and 112th Street reported by public.
Apr 25, 4:10 PM CDTNON-TSTM WND DMG1 Ene Easton, KSCorrects previous non-tstm wnd dmg report from 1 E Easton MO. Report of dead tree blown over into roadway on K192 Highway and between 219th and 223rd Streets (East of City of Easton about 1 mile). Tree was reported to be dead, 1 foot diameter and 20-30 feet hi
Apr 25, 4:23 PM CDTNON-TSTM WND DMG4 Se Smithville, MO1-inch tree limbs broken; Shingles blown off.
Apr 25, 4:24 PM CDTNON-TSTM WND DMG5 Nw Liberty, MO1-inch tree limbs broken; Shingles blown off.
Apr 25, 4:32 PM CDTNON-TSTM WND DMG1 E Liberty, MOEstimated 65 mph wind caused 10inch diameter tree across powerline on Highway H near NE 124th Street.
Apr 25, 4:36 PM CDTNON-TSTM WND DMGPrathersville, MOTrees uprooted and snapped.
Apr 25, 4:46 PM CDTNON-TSTM WND DMG3 Ne Raytown, MO1-inch tree limbs broken; Shingles blown off.
Apr 25, 5:01 PM CDTNON-TSTM WND DMG2 Sw Mosby, MO3-inch tree limbs broken; Power poles broken.
Apr 25, 5:05 PM CDTNON-TSTM WND DMG1 W Camden, MO1-inch tree limbs broken; Shingles blown off.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS73 KEAX 252057
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
357 PM CDT Thu Apr 25 2024

KSZ103-104-MOZ021-028-029-252300-
/O.NEW.KEAX.HW.W.0001.240425T2100Z-240425T2300Z/
Leavenworth-Wyandotte-Clinton-Platte-Clay-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Cameron, Plattsburg, Lathrop, Parkville, 
Platte City, Riverside, Weatherby Lake, Weston, Gladstone, 
Liberty, Excelsior Springs, and Kearney
357 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...In Kansas, Leavenworth and Wyandotte Counties. In 
  Missouri, Clinton, Platte and Clay Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Blair
4 follow-up statements
760 
WWUS73 KEAX 252115
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
415 PM CDT Thu Apr 25 2024

KSZ103-104-MOZ021-028-029-252300-
/O.CON.KEAX.HW.W.0001.000000T0000Z-240425T2300Z/
Leavenworth-Wyandotte-Clinton-Platte-Clay-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Cameron, Plattsburg, Lathrop, Parkville, 
Platte City, Riverside, Weatherby Lake, Weston, Gladstone, 
Liberty, Excelsior Springs, and Kearney
415 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...In Kansas, Leavenworth and Wyandotte Counties. In 
  Missouri, Clinton, Platte and Clay Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
417 
WWUS73 KEAX 252132
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
432 PM CDT Thu Apr 25 2024

MOZ022-030-037-252300-
/O.EXA.KEAX.HW.W.0001.000000T0000Z-240425T2300Z/
Caldwell-Ray-Jackson-
Including the cities of Hamilton, Braymer, Polo, Breckenridge, 
Richmond, Lawson, Kansas City, and Independence
432 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Southeast winds 5 to 15 mph.

* WHERE...Caldwell, Ray and Jackson Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ103-104-MOZ021-028-029-252300-
/O.CON.KEAX.HW.W.0001.000000T0000Z-240425T2300Z/
Leavenworth-Wyandotte-Clinton-Platte-Clay-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Cameron, Plattsburg, Lathrop, Parkville, 
Platte City, Riverside, Weatherby Lake, Weston, Gladstone, 
Liberty, Excelsior Springs, and Kearney
432 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...In Kansas, Leavenworth and Wyandotte Counties. In 
  Missouri, Clinton, Platte and Clay Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
806 
WWUS73 KEAX 252136
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Thu Apr 25 2024

KSZ103-104-MOZ021-022-028>030-037-252300-
/O.CON.KEAX.HW.W.0001.000000T0000Z-240425T2300Z/
Leavenworth-Wyandotte-Clinton-Caldwell-Platte-Clay-Ray-Jackson-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Cameron, Plattsburg, Lathrop, Hamilton, 
Braymer, Polo, Breckenridge, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kearney, Richmond, Lawson, Kansas City, and Independence
436 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...In Kansas, Leavenworth and Wyandotte Counties. In 
  Missouri, Clinton, Platte and Clay Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
573 
WWUS73 KEAX 252219
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
519 PM CDT Thu Apr 25 2024

KSZ103-104-MOZ021-022-028>030-037-252330-
/O.CAN.KEAX.HW.W.0001.000000T0000Z-240425T2300Z/
Leavenworth-Wyandotte-Clinton-Caldwell-Platte-Clay-Ray-Jackson-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Cameron, Plattsburg, Lathrop, Hamilton, 
Braymer, Polo, Breckenridge, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kearney, Richmond, Lawson, Kansas City, and Independence
519 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING IS CANCELLED...

The severe wind gusts on the backside of the rainfall have
weakened, therefore the the high wind warning is cancelled. Wind
gusts of 30 to 40 mph will be possible over the next 1 to 2 hours.

$$

Blair

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at Apr 25, 1:02 PM CDT, 2 hours 55 minutes earlier. Its key messages:

  • Showers and storms increasing in coverage through the day Thursday. Potential for severe weather is low but could see 1-2" of rain through early Friday morning.
  • Potential for strong to severe storms Friday afternoon/ evening. All hazards look possible.
  • Strong to severe storms possible again Saturday afternoon/ evening. Widespread moderate to heavy rain likely with potential for another 1-3" of rainfall.
  • Additional storms possible Sunday. Best chance for strong to severe storms looks east of the KC area.
Area forecast discussion, Apr 25, 1:02 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
102 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- Showers and storms increasing in coverage through the day
Thursday. Potential for severe weather is low but could see 1-2" of
rain through early Friday morning.

- Potential for strong to severe storms Friday afternoon/ evening.
All hazards look possible.

- Strong to severe storms possible again Saturday afternoon/
evening. Widespread moderate to heavy rain likely with potential for
another 1-3" of rainfall.

- Additional storms possible Sunday. Best chance for strong to
severe storms looks east of the KC area.

&&

.DISCUSSION...
Issued at 208 AM CDT Thu Apr 25 2024

Thursday - Thursday night: Isentropic ascent is leading to scattered
showers and a few thunderstorms early this morning across
eastern KS. This ascent is best noted on the 300K to 305K
surfaces. While coverage will initially be scattered, as
stronger moisture develops later this morning over eastern KS
and western MO, coverage of precipitation is expected to
increase and then build eastward with the strongest ascent and
moisture transport. The threat of anything severe looks low
today as the amount of instability will be very limited given
nearly moist adiabatic lapse rates. Of course that indicates the
potential for the first of several rounds of heavy rainfall.
Overnight, as the shortwave moves close, moisture transport
intensifies with another round of strong isentropic ascent. For
the first 24-hours of this prolonged rainfall/thunderstorm
event, there is nearly a 70-80% chance for over an inch in the
24-hour period ending 12Z Friday. These probabilities drop
considerably for most areas when looking at 2"+ potential. But
there are swaths of 20-40% probabilities of exceeding 2" of
rainfall through the KC metro. More widespread and greater
percentages exist across southern MO/ southeastern KS.

Friday - Friday night: The potential for severe weather will
increase Friday for several reasons. First, mid and upper level
moisture moves away and that allows for mid-level lapse rates
to steepen. At the same time, lower-level moisture increases and
that combination will lead to much greater instability.
Secondly, A strong negatively tilted shortwave will move into
eastern KS/northwestern MO during the afternoon. The timing of
the upper wave may be too fast leading to convection developing
earlier and out of sync with the greatest instability. However,
at the surface, a mid-60 degree dew point airmass will be
present with the surface front potentially just west of the
forecast area. The warm and humid low-level airmass coupled with
the cooler air aloft will lead to moderate instability. SREF
MLCAPE probabilities suggest CAPE values will be between 1000
J/KG and 2000 J/kg. This will occur within a strongly sheared
environment with high probabilities of 40+ kts of effective
shear. Models also show the orientation of this shear nearly 90
degrees to the north-south oriented boundary. This will enhance
the potential for discrete convection and given the parameters,
supercells with potential for large hail, damaging winds, and
tornadoes will all be possible.

Friday also looks very windy. With a deep surface low over central
NE, a tight pressure gradient will develop over the area.
Additionally, very strong cyclonic flow will develop ahead of the
low-level closed low. NAEFS shows 850mb flow that is 3-4 standard
deviations above normal with a return interval greater than 1 day in
a decade. This is very anomalous and will likely need a wind
advisory for most, if not all, of the forecast area.

Saturday - Saturday night: The main longwave trough over the
Intermountain West will remain in that region and this will
allow the system to essentially reload. The Pacific front/
modified dryline the will help initiate Friday's convection
will occlude with the cold front across northern MO while the
southern extent of the boundary retreats westward. This allows
southerly flow to persist, pumping moisture into the area. In
fact, we may see dew points in the upper 60s, which is actually
close to our normal highs. This rich moisture will lead to
greater instability and a very broad warm sector. MLCAPE values
will likely be 2000 to 3000 J/kg. SREF probabilities of MLCAPE
greater 2000 J/kg are greater than 90% and still show 20-30%
probabilities of exceeding 3000 J/kg. This will still occur
within a strongly sheared environment. Model forecast soundings
show CIN nearly completely eroding. If that does occur,
supercells would be likely within the large warm sector. What
looks more likely though is that storms initiate closer to the
boundary in central KS and possibly in northeastern KS/NW MO.
This activity then grows upscale and affects the forecast area
as a strong to severe MCS during the late evening and overnight
hours. Given the ample moisture available (PWAT values that are
2-3 standard deviations above normal) this convection will
likely produce copious amounts of rain. While the area needs
rainfall, a couple inches in a night is excessive and may lead
to flooding concerns across the area.

Sunday: The main upper trough should finally shift eastward Sunday,
helping to push a cold front through the area. This front may lead
to additional storms but it doesn't look like much recovery will
occur from the Saturday night/ early Sunday activity. Forecast
instability is significantly less but still strong enough that given
the still strong shear, may lead to severe storms, mainly east of
the KC area.

Monday - Thursday: There will be a brief reprieve in the
thunderstorm potential Monday and Tuesday. However models show
another front front sagging southward into the area. This may result
additional thunderstorm activity as the front stalls over the
region.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 101 PM CDT Thu Apr 25 2024

Multiple rounds of showers and storms will create MVFR to IFR
conditions through the period. Breaks in precipitation can be
anticipated overnight with convective activity restarting after
sunrise on Friday. Winds will be out of the southeast with
occasional gusts during the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...Hayes/Pesel
Hazardous weather outlook, Apr 25, 5:53 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
553 AM CDT Thu Apr 25 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
553 AM CDT Thu Apr 25 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No Hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Multiple rounds of strong to severe thunderstorms are likely
 Friday through Sunday. Large hail, damaging winds gusts, and a few
 tornadoes will all be possible. Heavy rain and flash flooding will
 also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:10 PM CDTAreal Flood AdvisoryEAXLinn3 hr
Apr 25, 5:44 PM CDTFlash Flood WarningEAXLinn4 hr

Nearby

High Wind Warnings in Missouri, 2024High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.